IDEAS home Printed from
   My bibliography  Save this article

Covering Relaxation for Positive 0-1 Polynomial Programs


  • Daniel Granot

    (University of British Columbia)

  • Frieda Granot

    (University of British Columbia)

  • Jerry Kallberg

    (New York University)


Granot and Hammer (Granot, F., P. L. Hammer. 1971. On the use of boolean functions in 0-1 programming. Operations Research, Statistics and Economic Mimeograph Series No. 70, Technion (August 1970). (Published in Methods of Oper. Res. 12 154-184); Granot, F., P. L. Hammer. 1975. On the role of generalized covering problems. Cahiers du Centre D'Etudes de Recherche Operationelle 17 277-289.) have shown constructively that the set of 0-1 vectors x satisfying a polynomial constraint with non negative coefficients remains unchanged if the polynomial constraint is replaced by an appropriate finite collection of linear inequalities in x. When rewritten in the complementary vector x\bar = 1 - x, the linear inequalities are those of a linear covering problem. This reduction is used here to give a cutting-plane algorithm for solving the positive 0-1 polynomial program of finding a 0-1 vector that maximizes a nondecreasing linear function subject to the restrictions that several polynomials do not exceed given numbers. The algorithm consists of solving (by implicit enumeration) a nested sequence of linear covering problems, each of which is a relaxation of the original positive 0-1 polynomial program. Each covering problem is found by adding to its predecessor a small number (one suffices, but more speed convergence) of covering constraints that are violated by the optimal solution found for the preceding covering problem. Over 200 randomly generated problems with up to 50 variables and 50 constraints were solved using our covering relaxation algorithm. The CPU time was often less than one second and has exceeded one minute only for three problems. The number of iterations, i.e., the number of linear covering problems solved, ranged between 1 and 6, while the number of covers in the largest covering problem solved usually did not exceed the number of constraints in the original problem.

Suggested Citation

  • Daniel Granot & Frieda Granot & Jerry Kallberg, 1979. "Covering Relaxation for Positive 0-1 Polynomial Programs," Management Science, INFORMS, vol. 25(3), pages 264-273, March.
  • Handle: RePEc:inm:ormnsc:v:25:y:1979:i:3:p:264-273

    Download full text from publisher

    File URL:
    Download Restriction: no


    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:inm:ormnsc:v:25:y:1979:i:3:p:264-273. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Mirko Janc). General contact details of provider: .

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    We have no references for this item. You can help adding them by using this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service hosted by the Research Division of the Federal Reserve Bank of St. Louis . RePEc uses bibliographic data supplied by the respective publishers.